The content on this page is being archived for historic and reference purposes only. The content, links, and pdfs are no longer maintained and might be outdated.
HIV Infection in Two Brothers Receiving Intravenous Therapy for Hemophilia
In January 1992, a state health department notified CDC about a 4-year-old boy with hemophilia who had become infected with human immunodeficiency virus (HIV). The virus was genetically similar to that of his 8-year-old brother, who had been previously infected with HIV through receipt of unscreened blood products for his hemophilia. This report summarizes the epidemiologic and laboratory findings of the investigation, which strongly suggest that the younger child became infected following exposure to needles or syringes used to provide intravenous therapy and that had been contaminated with his brother's blood.
From 1983 to 1985, the older brother, who has severe factor VIII deficiency (hemophilia A), received cryoprecipitate and factor VIII concentrate made from plasma that was not screened for HIV antibody. In 1986, HIV antibody was detected in his serum. In April 1991, his CD4+ T-lymphocyte count declined to 162 cells/uL, and zidovudine therapy was initiated.
The younger brother also has severe hemophilia A. In 1987, he received 5 bags of cryoprecipitate from five HIV-seronegative donors. Since November 1987, he has received treatment with heat-treated factor VIII concentrate. The only other blood product he has received was a transfusion of packed red blood cells from an HIV-seronegative donor in April 1988. During routine testing in April and August 1990, his serum was negative for HIV antibody by enzyme immunoassay (EIA); in December 1991, however, it was positive for HIV antibody by EIA and Western blot (WB). Three subsequent specimens sent to three different laboratories, including CDC, were also positive by EIA and WB.
Nucleotide sequencing of HIV-1 DNA performed by CDC on lymphocyte specimens from each boy indicated that the HIV-1 strains from the two brothers were genetically similar. A 345-base-pair region from the C2-V3 domains encoding part of the HIV-1 envelope glycoprotein (gp120) was amplified by polymerase chain reaction and directly sequenced. * The nucleotide sequences were identical for the HIV-1 strains from the two boys at 340 (98.6%) of the 345-base-pair locations analyzed. Identical results (with the same five nucleotide differences) were obtained from four aliquots of specimens taken from each child on each of two blood draws.
Both boys have required frequent intravenous factor replacement to treat hemarthroses, bruising, or intramuscular or external hemorrhages. The boys' mother administered factor concentrate infusions at home to the older brother beginning in May 1990, and to the younger brother beginning January-March 1991. Although she did not keep treatment records, she estimates that through December 1991, she administered approximately 100 treatments to the older brother and approximately 25 to the younger brother. The boys' mother was the only person who administered these infusion treatments at home, and all equipment used was disposable. On approximately 15 occasions, the mother treated the two boys in immediate succession but in no particular order. During sessions when she treated both boys, she placed used needles and other infusion paraphernalia in an open paper or plastic bag within reach of the child being treated until infusion was complete for both children. She did not recall any episodes of reuse of infusion paraphernalia and was unaware of any needlestick injuries or other exposure of the younger child to the older brother's blood.
From February 1990 through December 1991 (the period when the younger child was likely to have become infected **), on 14 occasions, treatments of factor concentrate were administered to both boys by the same health-care provider at approximately the same time--one time in an emergency department and 13 times in a hematology clinic. During this period, the two brothers were hospitalized together for a total of 15 days. While hospitalized, they received factor concentrate administered by the same health-care provider at approximately the same time on two occasions. There was no indication that the younger child was exposed to his brother's blood in any of these settings.
From February 1990 through December 1991, the older brother had two episodes of external bleeding. In July 1990, he was hospitalized for gum bleeding for 11 days; in October 1991, he had an episode of gum bleeding that was easily controlled and lasted less than 1 hour. Although the children may have played together during these episodes, caretakers recalled no specific incidents when the younger child was exposed to his brother's blood. The younger brother was not known to have had cuts or dermatitis at the time of the older brother's bleeding episodes.
The two boys did not bleed as a result of fighting or play with sharp objects. There was no evidence of exposures to other persons with HIV infection. The boys lived with their mother and two young siblings who do not have hemophilia. In addition to their mother, they sometimes received care from their maternal grandparents, maternal aunt, and maternal uncle. Serum samples from each of these family members were negative for antibody to HIV.
Reported by: A Brownstein, MPH, L Augustyniak, National Hemophilia Foundation, New York City. W Fricke, MD, Center for Biologics Evaluation and Research, Food and Drug Administration. Div of HIV/AIDS, National Center for Infectious Diseases, CDC.
Editorial Note:Two findings from this investigation indicate that the 4-year-old child was almost certainly infected with HIV originating from his older brother. First, the younger brother had no other documented exposures to HIV. During the period when he most likely became infected with HIV, he received only a treated factor VIII product that has not been associated with HIV infection among the approximately 10,000 persons with clotting factor disorders who are being monitored by the National Hemophilia Foundation in cooperation with CDC and the Food and Drug Administration. Second, the concordance of DNA sequences between HIV strains from the two brothers was high and comparable to what has been reported for known epidemiologically linked infections (1-3).
The details of this case and accumulated knowledge about the risk for HIV transmission strongly suggest that the younger child became infected through intravenous or percutaneous exposure to his brother's blood, although no specific exposure incidents were documented. Several opportunities occurred for intravenous or percutaneous exposure to the older brother's blood (e.g., intravenous injection through inadvertent reuse of HIV-contaminated infusion paraphernalia or percutaneous inoculation through an unwitnessed needlestick injury).
The younger child theoretically could have been infected through unrecognized exposure of his mucous membrane or nonintact skin to his brother's blood (4). However, the risk for infection associated with such exposure appears to be small; a study following up more than 1000 mucous membrane and 2700 cutaneous exposures among health-care workers did not detect transmission of HIV (5).
The younger child was unlikely to have been infected as a result of casual household contact with his brother. Although suggested in one report (6), the possibility of HIV transmission by casual household contact has not been documented. In addition, all other household contacts of the older brother in this case were HIV-seronegative, and several studies involving a cumulative total of more than 1000 nonsexual household contacts of other persons with HIV infection (including siblings, parents, and children) have not identified evidence of transmission (7,8).
This case highlights the need for careful adherence to published guidelines to prevent transmission of HIV and other bloodborne pathogens in settings where health care is provided *** (9). Because of social, medical, and economic benefits, parenteral therapy for HIV infection and other conditions is being administered at home more often; therefore, appropriate infection-control practices need to be emphasized in the home as well as in health-care facilities (10). In particular, disposal of needles and other injection equipment in a puncture-resistant container immediately after use can prevent inadvertent reuse of such equipment and reduce the risk for inadvertent needlestick injuries. The risk for skin and mucous-membrane exposure to blood can be reduced by using protective barriers (e.g., gloves) and by immediate and thorough washing of skin surfaces if contact with blood occurs. Additionally, persons providing medical and nursing care in the home should receive training in infection-control practices; have adequate supplies of gloves, needles, and puncture-resistant containers; and take precautions to exclude young children from situations where exposure to blood or sharp objects is likely (e.g., during medical procedures performed on others). ****
Disclaimer All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.**Questions or messages regarding errors in formatting should be addressed to email@example.com.
Page converted: 08/05/98
This page last reviewed 5/2/01